Alert archive / South Dakota / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 313, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 25, 2010, 7:00 AM CDT for Clay County, Union County, Yankton County, South Dakota; Dixon County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 25, 2010, 7:00 AM CDT (12:00 UTC)
- Expired
- Sep 25, 2010, 7:30 AM CDT
- In force
- 30 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dixon County, NE, Clay County, SD, Union County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 12:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 25, 7:27 AM CDT | TSTM WND GST 60 | N Newcastle, NE | LINE OF THUNDRSTORMS PUSHED THROUGH NEWCASTLE WITH 60 MPH WINDS AND PEA TO SMALL MARBLE SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 0.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1517 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 363 m²/s²
- 0-3 km storm-relative helicity
- 635 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
762
WUUS53 KFSD 251200
SVRFSD
NEC051-SDC027-127-135-251230-
/O.NEW.KFSD.SV.W.0313.100925T1200Z-100925T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 AM CDT SAT SEP 25 2010
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN DIXON COUNTY IN NORTHEAST NEBRASKA...
CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA...
UNION COUNTY IN SOUTHEAST SOUTH DAKOTA...
SOUTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA...
* UNTIL 730 AM CDT
* AT 700 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM WAKONDA TO MECKLING TO 9 MILES WEST OF
WYNOT...AND MOVING SOUTHEAST AT 50 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MASKELL AND VERMILLION AROUND 715 AM CDT...
NEWCASTLE AROUND 725 AM CDT...
ELK POINT...MARTINSBURG AND PONCA AROUND 730 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4253 9703 4275 9702 4277 9713 4285 9726
4291 9721 4308 9712 4308 9683 4294 9652
4292 9655 4285 9655 4278 9664 4271 9664
4265 9654 4245 9682
TIME...MOT...LOC 1200Z 297DEG 42KT 4304 9702 4286 9709
4272 9728
WIND...HAIL 60MPH <1.00IN
$$
JH2 follow-up statements
127
WWUS53 KFSD 251217
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
717 AM CDT SAT SEP 25 2010
SDC135-251227-
/O.CAN.KFSD.SV.W.0313.000000T0000Z-100925T1230Z/
YANKTON SD-
717 AM CDT SAT SEP 25 2010
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YANKTON COUNTY IS
CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4253 9703 4275 9702 4277 9708 4284 9702
4308 9702 4308 9683 4294 9652 4292 9655
4285 9655 4277 9664 4271 9664 4265 9654
4245 9682
TIME...MOT...LOC 1217Z 297DEG 42KT 4295 9678 4277 9685
4263 9704
$$
NEC051-SDC027-127-251230-
/O.CON.KFSD.SV.W.0313.000000T0000Z-100925T1230Z/
DIXON NE-UNION SD-CLAY SD-
717 AM CDT SAT SEP 25 2010
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN
CLAY...UNION AND NORTHERN DIXON COUNTIES UNTIL 730 AM CDT...
AT 717 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 9 MILES SOUTH OF BERESFORD TO VERMILLION TO 6 MILES SOUTHWEST OF
MASKELL...MOVING SOUTHEAST AT 50 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
NEWCASTLE AROUND 725 AM CDT...
ELK POINT...MARTINSBURG AND PONCA AROUND 730 AM CDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4253 9703 4275 9702 4277 9708 4284 9702
4308 9702 4308 9683 4294 9652 4292 9655
4285 9655 4277 9664 4271 9664 4265 9654
4245 9682
TIME...MOT...LOC 1217Z 297DEG 42KT 4295 9678 4277 9685
4263 9704
WIND...HAIL 60MPH <1.00IN
$$
JH823
WWUS53 KFSD 251232
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
732 AM CDT SAT SEP 25 2010
NEC051-SDC027-127-251242-
/O.EXP.KFSD.SV.W.0313.000000T0000Z-100925T1230Z/
DIXON NE-UNION SD-CLAY SD-
732 AM CDT SAT SEP 25 2010
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CLAY...UNION AND
NORTHERN DIXON COUNTIES HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.
LAT...LON 4253 9703 4275 9702 4277 9708 4284 9702
4308 9702 4308 9683 4294 9652 4292 9655
4285 9655 4277 9664 4271 9664 4265 9654
4245 9682
TIME...MOT...LOC 1217Z 297DEG 42KT 4295 9678 4277 9685
4263 9704
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:20 AM CDT, 3 hours 40 minutes earlier.
Area forecast discussion, Sep 25, 3:20 AM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 320 AM CDT SAT SEP 25 2010 .DISCUSSION... SHOWERS AND TSTMS MOVG ESEWD ACROSS FORECAST AREA IN THESE PRE DAWN HOURS AS SHORTWAVE DIGS INTO AREA FRONT HE NW. MOST OF THE ACTIVITY SHOULD BE OVER THE EASTERN HALF OF AREA BY 12Z. SHWRS AND TSTMS MOVING AND DEVELOPING TOWARD NWRN IA SHOULD BECOME WIDESPREAD THERE DURING THE NEXT FEW HOURS. THO LESS WIDESPREAD...SHOWERS TO THE N STILL WARRANT HI POPS IN THE NERN QUARTER FOR EARLY THIS MORNING THOUGH BEST RAINFALL WILL BE OVER NWRN IA. AFTER EARLY MRNG...SHOWERS SHOULD CONT TO DECREASE FROM THE W...THO THEY SHOULD REMAIN OVER THE FAR SE THRU THE DAY AS WAVE DIGS MORE SEWD/SWD ON ITS WAY FOR FORMING UPPER LOW SSE OF AREA. WRN FORECAST AREA SHOULD CLEAR OUR REAL WELL TODAY AND THIS CLEARING WILL PROCEED THIS AFTN AND EVE AT A SLOWER PACE OVER THE E. WILL KEEP SLGT CHC SHWRS FAR SE INTO EARLY EVE. TEMPS WILL BE HELD DOWN OF COURSE BY CLOUDS AND SHOWERS AT LEAST IN THE E. SOME CLOUDS WILL LINGER FOR A WHILE IN THAT FAR SERN CORNER FOR TNGT OTRW MOCLEAR/CLEAR LOOKS GOOD. REAL QUESTION WITH LOW LEVEL FLOW GOING SO LIGHT SO QUICKLY IS THE POTENTIAL DEVELOPMENT OF SOME FOG AND STRATUS IN THE SE. WE HAVE BEEN CARRYING THE PATCHY FOG AND WILL KEEP THAT WHILE KEEPING CLOUD COVER FAIRLY LOW LATE TONIGHT...THAT IS...WILL HOLD OFF ON THE DEVELOPMENT OF SIGNIFICANT STRATUS AT THIS TIME. SUNDAY SHOULD BE THE FIRST FULL DAY OF AN EXTENDED DRY AND MILD PERIOD AS STRONG UPPER RIDGING OVER WRN CONUS SPREADS GRADUALLY EWD. SHORTWAVES EVERY COUPLE DAYS STARTING MON WILL BE TO FAR N/E OF AREA TO DO MORE THAN DRAG A FEW WEAK AND DRY COOL FRONTS ACROSS AREA BUT TEMPS WILL STILL BE AT WORST SEASONABLY MILD. / WILLIAMS && .AVIATION... SCATTERED ELEVATED SHRA/TSRA MOVING EAST ACROSS THE FORECAST AREA THIS MORNING. COULD SEE SOME ISOLATED CEILINGS APPROACH MVFR...BUT DRIER AIR IN THE LOWER LEVEL SHOULD KEEP CEILINGS FOR THE MOST PART VFR WITH UNRESTRICTED VISIBILITY. SCT-BKN CUMULUS MAY DEVELOP AFTER 16Z SAT AS THE WAVE DEPARTS...WITH DIURNAL SHRA POSSIBLE 19-24Z. ANY SHOWERS SHOULD MAINLY BE CONFINED TO AREAS ALONG AND EAST OF INTERSTATE 29. SURFACE HIGH PRESSURE RIDGE WILL EXTEND NORTHEAST TO SOUTHWEST ACROSS THE AREA TONIGHT...BRINGING CLEARING SKIES AND LT/VRBL WINDS. WITH WET GROUND FROM RECENT RAINFALL...THIS COULD LEAD TO AREAS MVFR-LOCALLY IFR VSBYS IN BR AFT 26/08Z. /JH && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Sep 25, 4:08 AM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 408 AM CDT SAT SEP 25 2010 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 408 AM CDT SAT SEP 25 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL ACCOMPANY SHOWERS MOVING EAST OVER THE AREA EAST OF THE JAMES RIVER THIS MORNING...EXCEPT THUNDERSTORMS WILL BE SCATTERED NEAR THE MISSOURI RIVER EAST OF PICKSTOWN AND INTO NORTHWEST IOWA. NO SEVERE STORMS ARE EXPECTED. THE THUNDERSTORMS WILL END FROM THE WEST...BUT A FEW WILL BE POSSIBLE INTO THIS AFTERNOON...ESPECIALLY IN NORTHWEST IOWA. FLOODING... FLOODING OF SEVERAL RIVERS AND STREAMS WILL CONTINUE TODAY IN THE WAKE OF HEAVY RAINS OF WEDNESDAY AND THURSDAY. THESE INCLUDE MAJOR RIVERS SUCH AS THE JAMES...VERMILLION...BIG SIOUX AND LITTLE SIOUX. IN ADDITION...WIDESPREAD AREAL FLOODING CONTINUED THIS MORNING IN SOUTHWEST MINNESOTA...AND IN SOME AREAS NEAR THE MINNESOTA BORDER IN EAST CENTRAL SOUTH DAKOTA AND NORTHWEST IOWA. THIS AREAL FLOODING OF LOW AREAS INCLUDING ROADS WILL ABATE VERY SLOWLY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. WILLIAMS
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 11:07 PM CDT | Areal Flood Warning | FSD | Brookings, Lake, Moody | 36 hr |
| Sep 25, 12:49 AM CDT | River Flood Warning | FSD | Turner | 30 hr |
| Sep 25, 12:49 AM CDT | River Flood Warning | FSD | Minnehaha | 20 hr |
| Sep 25, 8:34 AM CDT | River Flood Warning | FSD | Turner | 6 hr |
| Sep 25, 7:39 AM CDT | Severe Thunderstorm Warning | FSD | Dakota, Dixon | 51 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2010Severe Thunderstorm Warnings in Nebraska, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.